Alert archive / Alabama / Wind Advisories in 2022
Wind Advisory 3, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Feb 16, 2022, 4:20 AM CST for 39 counties in Alabama. It took effect at Feb 17, 2022, 6:00 AM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2022, 4:20 AM CST (10:20 UTC)
- In effect from
- Feb 17, 2022, 6:00 AM CST
- Expired
- Feb 18, 2022, 6:00 AM CST
- In force
- 24 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
649 WWUS74 KBMX 161020 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 420 AM CST Wed Feb 16 2022 ALZ011>015-017>050-162200- /O.NEW.KBMX.WI.Y.0003.220217T1200Z-220218T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 420 AM CST Wed Feb 16 2022 ...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...South winds 10 to 25 mph with gusts 30 to 45 mph along with some locally higher gusts, shifting during the evening in the west half of the state. * WHERE...All of Central Alabama. * WHEN...From 6 AM Thursday to midnight CST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 08
4 follow-up statements
635 WWUS74 KBMX 162123 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 323 PM CST Wed Feb 16 2022 ALZ011>015-017>050-171200- /O.CON.KBMX.WI.Y.0003.220217T1200Z-220218T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 323 PM CST Wed Feb 16 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT... * WHAT...Sustained winds 10 to 25 mph, with gusts up to 45 mph. * WHERE...All of Central Alabama. * WHEN...From 6 AM Thursday to midnight CST Thursday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 40
349 WWUS74 KBMX 171136 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 536 AM CST Thu Feb 17 2022 ALZ011>015-017>050-172200- /O.CON.KBMX.WI.Y.0003.220217T1200Z-220218T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 536 AM CST Thu Feb 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Sustained winds 15 to 25 mph, with gusts up to 45 mph. * WHERE...All of Central Alabama. * WHEN...Through Midnight CST Thursday night. * IMPACTS...Strong winds will blow around unsecured objects. Tree limbs or damaged trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
204 WWUS74 KBMX 172116 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 316 PM CST Thu Feb 17 2022 ALZ011>015-017>050-180600- /O.CON.KBMX.WI.Y.0003.000000T0000Z-220218T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 316 PM CST Thu Feb 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...All of central Alabama. * WHEN...Until midnight CST tonight. * IMPACTS...Strong winds will blow around unsecured objects. Tree limbs or damaged trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
224 WWUS74 KBMX 180230 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 830 PM CST Thu Feb 17 2022 ALZ011>015-017>050-181200- /O.EXT.KBMX.WI.Y.0003.000000T0000Z-220218T1200Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 830 PM CST Thu Feb 17 2022 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM CST FRIDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...All of central Alabama. * WHEN...Until 6 AM CST Friday. * IMPACTS...Strong winds will blow around unsecured objects. Tree limbs or damaged trees could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Feb 16, 3:53 AM CST, 27 minutes earlier.
Area forecast discussion, Feb 16, 3:53 AM CST, 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 353 AM CST Wed Feb 16 2022 .SHORT TERM... /Updated at 0349 AM CST Wed Feb 16 2022/ In the upper levels today, we will be transitioning to SW flow into C AL as a low digs across the W US. This will continue to moderate our airmass with temperatures expected to be a little higher today than Tuesday and again warmer still on Thursday in advance of storms. Continuing on the higher side of guidance for max temps in the short term mixing NBM/NBM90 as that seems to handle the this airmass a tad better. In the lower levels, the surface ridge center is now situated just off of the New England coast with SE winds into AL off of the Gulf of Mexico. Overall moisture into AL will continue to increase with noticable increases in dew points expected for today into Thursday. Look for one last rain free day generally speaking today. There may be enough moisture to squeeze out an isolated shower in the SW during the late afternoon, but that should be about it. The majority of the precip will hold off from entering the W counties until Thursday morning as the system gets closer. However, ahead of the system, we will see cloud cover increase today and tonight. Ahead of and outside of the convection with the system, surface pressure gradients will increase significantly with gusty winds expected. Will be issuing a wind advisory for all of C AL this morning for the time frame of 12Z Thursday through 06Z Friday. 08 .LONG TERM... /Updated at 0349 AM CST Wed Feb 16 2022/ Thursday. Windy conditions are expected for most of the day on Thursday across Central Alabama with the threat of strong to severe storms moving in during the late afternoon and persisting through much of the overnight hours. This severe potential includes a conditional threat for tornadoes in western portions of Central AL. A surface low will be lifting northeastward through The Ozarks and into the Ohio Valley early Thursday morning. This surface low will lift a warm front northward through Central AL and tighten the pressure gradient across the region. Because of the increased pressure gradient, winds are expected to quickly increase in the early morning with gusts 30-45+ mph possible through much of the day. This is certainly strong enough to bring down any weakened trees well before any thunderstorms move into Central AL. These non- thunderstorm winds will likely have the most widespread impacts across our area. Along with the strong southerly surface winds, and strengthening low level jet is expected to move into the region, further enhancing the southerly flow and moisture advection into the region. The line of storms associated with a cold front is expected to move into the western portions of Central AL late Thursday afternoon. Model guidance has continued to trend slower with the progression of the front itself, and may continue to trend slower, so the exact timing will likely change in the coming days. Most guidance continues to show very modest instability across Central AL with this system due to the deep southerly warm/moist advection, which leads to a very thin CAPE profile in the soundings along with weaker lapse rates. The synoptic forcing with this system also continues to shows a general weakening trend through the day on Thursday as the surface low lifts well to our north and the associated upper level wave begins to flatten out to the point where there's not much in the way of diffluence or divergence aloft by the time the front reaches Central AL. So what does this mean for the forecast? Due to the strong dynamics of this system alone(the strong low level jet) and the cold front coming through with potentially heavy rainfall, there's certainly the potential for damaging straight line winds with any of the storms that move through Central AL. Not everyone will see these severe winds, as it'll be confined to a few of the stronger showers/storms that can develop along the front. For the potential tornado threat, the lack of instability could limit the strengthening of the storms and therefore limit the tornado threat overall. However, if we warm up more than what the models suggest, then we could see more destabilization and therefore a higher threat of tornadoes could be realized. With more than sufficient shear profiles, it likely won't take too much to get rotating storms, it's just a question of whether there will be enough instability to maintain any updrafts that form. Therefore, this leads to a conditional tornado threat - if we destabilize , there will be the chance for a few tornadoes. If we don't destabilize, the tornado threat will be marginal at best. Based on the current forecast, "if" instability were to develop, it appears to be confined mostly to locations west of I-65 before waning with time and before the line of storms is expected to move into eastern portions of Central AL, so that's why the relatively higher "conditional" tornado threat seems to be in the western half of Central Alabama at this time. Friday through Tuesday. The line of storms is expected to be exiting the area by Friday morning. There's the potential that locations south of I-85 might experience some lingering impacts "if" the storm trends slower, but right now the forecast has any severe threat and rain ending by sunrise Friday morning. Rain-free conditions will persist through the weekend as high pressure builds in across the region. Our next chance for rain moves in Monday into Tuesday as another shortwave lifts northward out of the Gulf of Mexico. There could be some isolated thunderstorms with this activity, but nothing stands out in the pattern as a concern for severe weather at this time. 25/Owen && .AVIATION... 06Z TAF Discussion. A sfc ridge over the SE states will produce southeast winds 5-7 mph thru 14z and then increasing to 8-12 kts with gusts to 18 kts from 14z thru 23z. The air mass will remain relatively dry, but a shall layer of mid level moisture will develop between 14z and 18z and produce sct-bkn clouds with bases 5-7 thousand ft agl. No pcpn expected. 58/rose && .FIRE WEATHER... Moisture returns today ahead of the next storm system that will bring widespread rainfall to the area on Thursday. 20ft winds will increase from the south to southeast Wednesday, at 6 to 12mph. Minimum RH values will be in the 40 to 55 percent range. Much windier conditions expected on Thursday ahead of any rainfall with surface winds gusting to 30-40 mph at times. Drier conditions return by the weekend, with afternoon RH values in the 30 to 40 percent range Saturday and light northerly winds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 53 73 34 50 / 0 0 100 90 0 Anniston 71 54 74 41 52 / 0 0 90 100 0 Birmingham 71 56 74 38 51 / 0 10 100 90 0 Tuscaloosa 71 56 75 36 52 / 10 10 100 70 0 Calera 71 57 74 41 53 / 0 10 100 90 0 Auburn 71 55 73 49 58 / 0 0 40 100 10 Montgomery 75 55 77 47 58 / 0 0 80 100 10 Troy 75 55 78 50 61 / 0 0 50 100 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory from 6 AM Thursday to midnight CST Thursday night for the following counties: Autauga...Barbour...Bibb...Blount... Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene... Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo... Marion...Montgomery...Perry...Pickens...Pike...Randolph... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Feb 16, 4:00 AM CST, 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 400 AM CST Wed Feb 16 2022 ALZ011>015-017>050-171300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 400 AM CST Wed Feb 16 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible across Central Alabama on Thursday. The primary threat will be damaging winds up to 60 mph, though a few tornadoes cannot be ruled out, especially for locations generally west of Interstate 65. Outside any thunderstorm activity, gusty winds will persist through much of the day on Thursday. Wind gusts of 30 to 45 MPH are expected, with locally higher gusts possible, which could lead to downed trees and powerlines. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed Thursday and Thursday night.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.